History: A 38-year-old Afghan lady was referred for investigation of secondary amenorrhoea. She had had no menstrual periods since her first spontaneous pregnancy, except when recently taking a combined oral contraceptive pill (COCP). When living abroad, she conceived on three further occasions with clomiphene induction, resulting in two live births and one miscarriage. In addition, it was noted that she had never been able to breast-feed any of her children. She did not have a prior history or current features of hyperandrongenism or polycystic ovarian syndrome, and was of normal BMI.
Investigations: Pituitary profile tests while taking a COCP showed low prolactin of 24 mIU/l, but were otherwise unremarkable with cortisol 436 nmol/l, FSH 6.2 IU/l, LH 3.0 IU/l, free T4 10.7 pmol/l and TSH 2.82 mIU/l. When taken off the COCP for 3 months, serum oestradiol was 51 pmol/l and gonadotrophins were similar with FSH 6.3 and LH 4.4. DEXA scan showed femoral neck T-score −1.9 and lumbar spine T-score −1.4. Pelvic ultrasound, also 3 months after stopping the pill, showed normal appearance of the ovaries with right ovary 5.5 ml and left ovary 1.9 ml and endometrial thickness of 2.1 mm. A progesterone challenge test was performed prior to considering requesting pituitary imaging.
Discussion: It is challenging to provide a unifying diagnosis for the anovulation together with the alactogenesis and hypoprolactinaemia, given that FSH and LH are detectable within normal ranges. The abrupt absence of menstrual periods following first pregnancy with no usual features of ovarian failure, generalised hypopituitarism or previous polycystic ovarian syndrome is unusual. The history of successful conception by clomiphene alters the likely differential diagnosis, and the case should prompt informative discussion.